Alert archive / Mississippi / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 14, 2005, 7:18 PM CDT for Choctaw County, Winston County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 7:18 PM CDT (00:18 UTC)
- Expired
- May 14, 2005, 9:15 PM CDT
- In force
- 117 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Choctaw County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 150021 FFWJAN MSC019-159-150215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 718 PM CDT SAT MAY 14 2005 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI NORTHERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 915 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE TOMBIGBEE NATIONAL FOREST AND CHOCTAW GAME MANAGEMENT AREA. THE STORM WAS NEARLY STATIONARY. RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAIN HAS FALLEN ALONG THE COUNTY LINE IN THE PAST COUPLE OF HOURS...FROM HIGHWAY 15 ON EAST. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. CAMPERS ALONG CREEKS AND STREAMS SHOULD MOVE TO HIGHER GROUND. LAT...LON 3316 8922 3316 8901 3329 8901 3329 8921 $$ CRAVEN
2 follow-up statements
000 WGUS74 KJAN 150139 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 835 PM CDT SAT MAY 14 2005 MSC019-159-150215- CHOCTAW MS-WINSTON MS- 835 PM CDT SAT MAY 14 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR NORTHERN WINSTON AND SOUTHEAST CHOCTAW COUNTIES... AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY WEST-EAST BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM THE MCCOOL AREA OF NORTHEAST ATTALA COUNTY TO THE TOMBIGEE NATIONAL FORECAST IN NORTHERN WINSTON COUNTY. RADAR ESTIMATES THAT OVER 6 INCHES OF RAIN HAS FALLEN ALONG THE WINSTON...CHOCTAW COUNTY LINE ABOUT 7 MILES NORTHWEST OF LOUISVILLE...ALONG HIGHWAY 15. ANOTHER 1-2 INCHES OF RAIN IS LIKELY IN THE NEXT 30 MINUTES...WHICH COULD RESULT IN STORM TOTALS AROUND 8 INCHES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3316 8922 3316 8901 3329 8901 3329 8921 $$ CRAVEN
000 WGUS74 KJAN 150145 CCA FFSJAN FLASH FLOOD STATEMENT...CORRECTED LOCATION FIRST PARAGRAPH NATIONAL WEATHER SERVICE JACKSON MS 835 PM CDT SAT MAY 14 2005 MSC019-159-150215- CHOCTAW MS-WINSTON MS- 835 PM CDT SAT MAY 14 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR NORTHERN WINSTON AND SOUTHEAST CHOCTAW COUNTIES... AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY WEST-EAST BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM THE MCCOOL AREA OF NORTHEAST ATTALA COUNTY TO THE TOMBIGEE NATIONAL FOREST IN NORTHERN WINSTON COUNTY. RADAR ESTIMATES THAT OVER 6 INCHES OF RAIN HAS FALLEN ALONG THE WINSTON...CHOCTAW COUNTY LINE ABOUT 7 MILES NORTHWEST OF LOUISVILLE...ALONG HIGHWAY 15. ANOTHER 1-2 INCHES OF RAIN IS LIKELY IN THE NEXT 30 MINUTES...WHICH COULD RESULT IN STORM TOTALS AROUND 8 INCHES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3316 8922 3316 8901 3329 8901 3329 8921 $$ CRAVEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:50 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 14, 2:50 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT SAT MAY 14 2005 .SHORT TERM... CONVECTIVE DEVELOPMENT HAS BEEN RELATIVELY LIMITED ACROSS FORECAST AREA THIS AFTERNOON. FAIR AMOUNT OF SCATTERED SHRA/TSRA DEVELOPED ALONG CONVERGENCE AXIS IN SOUTH CENTRAL/SE MS DURING LATE MORNING/EARLY AFTERNOON...BUT MUCH OF THIS HAS DIMINISHED. OTHER AREA OF FOCUS HAS BEEN ALONG CONVECTIVE BOUNDARY EXTENDING FROM NRN AL ALONG HIGHWAY 82 CORRIDOR BACK INTO SOUTHERN AR. BEST ACTIVITY HAS BEEN NE OF FORECAST AREA...ALTHOUGH GOLDEN TRIANGLE REGION HAS HAD SOME STRONGER STORMS LAST HOUR OR SO. NEW ACTIVITY IS NOW FIRING TO OUR W ACROSS SOUTHERN AR WHERE UPPER TROUGH AND OLD MCV IS INTERACTING WITH BOUNDARY. EXPECT THIS ACTIVITY TO GRADUALLY INCREASE INTO THE LATE AFTERNOON HOURS...AND A FEW STRONG/SEVERE STORMS COULD OCCUR IN NORTHERN/WESTERN ZONES THROUGH EARLY EVENING WHERE INSTABILITY AND SHEAR IS GREATEST...ALTHOUGH BOTH PARAMETERS ARE QUITE MARGINAL FOR ANY ORGANIZED SEVERE ACTIVITY. CONVECTION WILL CONTINUE TO SHIFT E/SE ALONG AND AHEAD OF BOUNDARY AND EVENTUALLY COLD FRONT WHICH WILL MOVE SE ACROSS FORECAST AREA TONIGHT. FRONT AND INFLUX OF DRIER AIR BEHIND IT SEEMS TO BE PROGRESSING A BIT QUICKER THAN MODELS SHOW...SO TRENDED TOWARD FASTER GFS AND EVEN A HAIR FASTER THAN THAT FOR TIMING OF PRECIP. WENT WITH LIKELY POPS MOST AREAS AFTER 00Z EXCEPT FAR NW WHERE PRECIP THREAT SHOULD START TAPERING OFF BY MID EVENING. WILL STILL HAVE A LINGERING RISK OF SHRA/TSRA IN THE SE EARLY SUNDAY... OTHERWISE HAVE WENT WITH POPS BELOW THRESHOLD TO MENTION IN TEXT PRODUCTS. MODEL GUIDANCE TEMPERATURES ARE IN VERY GOOD AGREEMENT THROUGH SUNDAY AND CAN SEE NO REASON TO DEVIATE...WENT NEAR MAV IN GRIDS. /08/ SUNDAY NIGHT...THE BEGINNING OF ANOTHER DRY SPELL WILL COMMENCE SUNDAY NIGHT AS THE COLD FRONT PUSHES TO THE GULF COAST AND DRIER AIR FILTERS INTO THE CWA. A FEW MID TO HIGH CLOUDS ARE EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF THE CWA OVERNIGHT AHEAD OF AN APPROACHING SHORT WAVE THAT WILL MOVE ACROSS THE REGION MONDAY. THIS SHORTWAVE WILL ROTATE AROUND THE BASE OF THE CLOSED UPPER LOW OVER ALBERTA/QUEBEC THAT WILL LIFT OUT TO THE NE TUESDAY AS UPPER RIDGING MOVES OVER OUR REGION. AT THE SFC HIGH PRESSURE CENTERED OVER THE PLAINS WILL MOVE EAST ACROSS THE TENNESSEE AND OHIO VALLEYS AND TO THE EAST COAST BY TUESDAY NIGHT. AS A RESULT A COOL AND DRY NORTH TO NORTHEAST FLOW WILL HELP KEEP BELOW NORMAL TEMPERATURES ACROSS THE REGION ALTHOUGH TEMPERATURES WILL WARM THROUGH THE PERIOD. /22/ .LONG TERM...WEDNESDAY THROUGH SATURDAY...SIGNIFICANT DIFFERENCES CONTINUE TODAY WITH THE POSITION AND STRENGTH OF A COLD FRONT THAT WILL DROP DOWN INTO THE REGION THURSDAY AND THE RAIN POTENTIAL INTO THE WEEKEND. HAVE LEANED TOWARD GFS ENSEMBLES WHICH REAMPLIFY AN UPPER TROUGH OVER THE NE CONUS WITH RIDGING IN THE WEST. THIS SHOULD PROVIDE NW FLOW ALOFT OVER OUR REGION AND GRADUALLY MOVE THE FRONTAL BOUNDARY INTO OUR CWA THURSDAY AND SOUTH OF OUR AREA FRIDAY. THE ECMWF DEVELOPS AN ANOMALOUS CLOSED LOW WITH A SFC LOW OVER EAST TX FRIDAY AND TRACKS THE LOWS ACROSS MISSISSIPPI FRIDAY NIGHT. THUS A WET SCENARIO. THE 12Z RUN OF THE OPERATIONAL GFS CLOSES AN UPPER LOW OVER THE OHIO VALLEY FRIDAY AND DROPS IT SOUTH ACROSS VIRGINIA AND OFF THE CAROLINA COAST SATURDAY. BEING ON THE BACK SIDE OF THIS SYSTEM WOULD RESULT IN DRY WEATHER FOR OUR CWA. SO...WL CARRY POPS THURSDAY AS THE FRONT MOVES INTO THE NORTHERN PORTIONS OF THE CWA AND GO DRY FOR NOW FRIDAY AND SATURDAY UNTIL LATER MODEL RUNS CONVERGE AND SHED LIGHT ON THE TRUTH. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 62 79 52 80 / 60 10 10 10 MERIDIAN 61 78 50 78 / 70 20 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 08/22
Hazardous weather outlook, May 14, 2:31 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT SAT MAY 14 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151931- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 231 PM CDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE BEST CHANCE FOR ANY ISOLATED SEVERE STORMS WILL BE ACROSS NORTHERN MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA. THE ATMOSPHERE ACROSS THE REGION HAS BECOME QUITE UNSTABLE. AS A COLD FRONT AND UPPER LEVEL AREA OF LOW PRESSURE MOVE ACROSS THE REGION TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP. ENOUGH INSTABILITY IS IN PLACE THAT A FEW STORMS COULD BE STRONG OR SEVERE...PRODUCING HAIL UP TO QUARTER SIZE...GUSTY WINDS UP TO 60 MPH AND DOWNPOURS OF HEAVY RAIN. THE BEST CHANCE FOR ANY ISOLATED SEVERE STORM ACTIVITY WILL BE INTO THE EVENING HOURS ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI. THIS IS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE AND WINDS ALOFT IN THE ATMOSPHERE WILL BE MARGINALLY STRONG ENOUGH TO SUPPORT SOME STORM ORGANIZATION. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 14, 6:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 9 SW HAZLEHURST 31.77N 90.50W
05/14/2005 0.50 INCH COPIAH MS EMERGENCY MNGR
&&
BYRDLocal storm report, May 14, 6:26 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 S ITTA BENA 33.47N 90.32W
05/14/2005 0.88 INCH LEFLORE MS EMERGENCY MNGR
&&
BYRDLocal storm report, May 14, 6:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 2 S ITTA BENA 33.47N 90.32W
05/14/2005 1.00 INCH LEFLORE MS EMERGENCY MNGR
&&
BYRDLocal storm report, May 14, 6:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG ITTA BENA 33.50N 90.32W
05/14/2005 LEFLORE MS EMERGENCY MNGR
POWER LINES DOWN AND A TREE ON TOP OF A CAR IN THE CITY.
&&
BYRDSpecial weather statement, May 14, 6:55 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 655 PM CDT SAT MAY 14 2005 MSZ036-042-150100- HOLMES-YAZOO- 655 PM CDT SAT MAY 14 2005 ...STRONG THUNDERSTORMS DEVELOPING IN NORTHERN YAZOO COUNTY HEADING TOWARD HOLMES COUNTY... AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS INCREASING FROM BENTON TO EDEN IN YAZOO COUNTY. MOVING NORTHEAST AT 20 MPH. THE STORMS SHOULD MOVE INTO THE LEXINGTON AREA AROUND 730 PM CDT. A THUNDERSTORM OUTFLOW BOUNDARY MOVING EAST FROM HUMPHREYS COUNTY WILL PROVIDE ADDITIONAL LIFT TO THESE STORMS AND LIKELY INTENSIFY THEM OVER THE NEXT HOUR...POSSIBLY TO SEVERE LIMITS. FREQUENT CLOUD TO GROUND LIGHTNING...PEA TO MARBLE SIZED HAIL AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. A STRAY TREE OR TWO MAY BE BLOWN DOWN FROM THESE WINDS...ALONG WITH A QUICK INCH OF RAIN. GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. CRAVEN
Local storm report, May 14, 7:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
714 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST GREENWOOD 33.52N 90.19W
05/14/2005 49 MPH LEFLORE MS ASOS
&&
BYRDThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 56 min |
Nearby
Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.